Substance Induced Disorders

This is a very important bit of information needed for CRPS/RSD patients. We are already prone to depression as a symptom of our disease… However, we need to make sure that our doctors are actually treating a true “mental illness” as opposed to treating (and often medicating) the side effects of the other drugs we use to control CRPS/RSD.

Almost 3 years ago I wad diagnosed as bi-polar. However, I didn’t respond to any of the common treatment protocols. It’s very odd that I was never “bi-polar” before November 18, 2009… That was the day that everything changed… An act of domestic abuse caused me to fall down 13 steps, causing severe trauma to my spine and crushing my sciatic nerve. I was paralyzed on my left side from the waist down. This injury sparked up my CRPS/RSD, which at the time we knew nothing about…I don’t respond to opiates like other people. When I take it I am energized (and not in pain)… But slowly that energy turns in agitation. I pace relentlessly. I can’t focus on anything… Even brushing my teeth, showering, eating… I can barely do it… Then over days with no sleep from the opiate induced mania  I begin my descent into the third level of hell. A depression so deep that I can’t imagine how the world is not turning in on itself… And I’m pacing… And pacing…I can never stop pacing… I feel trapped but I  know I’m not… I am climbing the walls trying to escape the darkness and the thoughts that just run through my head so fast I can barely understand what they are… I can’t go outside because “something” is out there… I fear myself… What if I have the urge to step in front of a bus? Perhaps I’d decide to slide down into the dumpster with the compactor in it…Would I actually do it? The real answer is that I don’t know.

I can’t go outside because “something” is out there… I fear myself… What if I have the urge to step in front of a bus? Perhaps I’d decide to slide down into the dumpster with the compactor in it…Would I actually do it? The real answer is that I don’t know.

Then comes the other medications to treat my “bi-polar”… Anti-depressants, anti-psychotics, Xanax, Klonopin, Seroquel, Prozac, Elavil, Ambien…. And with the addition of each new drug I sink lower and lower into madness.

My husband realized what was going on after I had already signed myself into a psychiatric hospital because I truly wanted to die. My brain and my body were no longer my own. In the hospital, they continued to add diagnosis after diagnosis… Changing medications almost daily… All for nothing…

Then we decided to stop everything. All drugs… Clean out my system and then reassess the situation and my psychiatric issues…

Within a few days, I was becoming myself again. The world looked brighter. I could finish sentences again. The pain was back with a vengeance but I was so relieved to be back from hell. I knew we needed to figure out a way to help the pain without making me decompensate.

Now we needed to figure out a way to help the pain without making me decompensate. It’s a battle every day. I do still occasionally take an opiate but I have a strict 3-day rule. If I am in enough pain to need an opiate for more than 3-days it is time to see my doctor. Any more than 3-days and I start to decline rapidly. We will get there it’s just a long slow battle.

It is this article that saved me…

“Substance-induced disorders are distinct from independent co-occurring mental disorders in that all or most of the psychiatric symptoms are the direct result of substance use. This is not to state that substance-induced disorders preclude co-occurring mental disorders, only that the specific symptom cluster at a specific point in time is more likely the result of substance use, abuse, intoxication, or withdrawal than of underlying mental illness. A client might even have both independent and substance-induced mental disorders. For example, a client may present with well-established independent and controlled bipolar disorder and alcohol dependence in remission, but the same client could be experiencing amphetamine-induced auditory hallucinations and paranoia from an amphetamine abuse relapse over the last 3 weeks.” (For more information please read: Treatment, C. (2005). 9 Substance-Induced Disorders. Substance Abuse and Mental Health Services Administration (US), [online] p. Available at: https://www.ncbi.nlm.nih.gov/books/NBK64178/ [Accessed 14 Jan. 2017]. 9 Substance-Induced Disorders)

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s